How low can it go

I have been on medication for a week now after blood tests showed my T4 at 1.7 and my TSH at 113.6. Can anyone tell me if these results are extreme - I pushed for the blood tests as I felt so unbelievably dreadful - swollen face and eyes, slurred speech etc etc etc. My symptons were put down to an allergy and only when I felt worse did the Dr agree to a blood test.

13 Replies

oldestnewest
  • That is, without a doubt, a very low Free T4. But without the reference range it is still difficult to be clear quite how low! Sometimes the range starts around 6.5; others start around 12.

    That TSH is most definitely very high. But once TSH gets to that sort of high value, its actual value ceases to have much meaning. The reason is that in people who are seriously hypothyroid for a significant time, the pituitary often gets bigger and so can produce more TSH.

    Your doctor clearly has no idea about hypothyroidism - for someone who is symptomatic as you describe, a thyroid test should be the obvious next step. And there should have been no need whatsoever for you to push for it. No wonder you felt awful (and probably still do).

    I am glad to see that you do actually know the numbers from your tests. Always get them. And also get the reference ranges to help with interpretation.

    I don't want to get bogged down with other things this early, but it is worth trying to get tested for vitamin B12,folates, vitamin D, iron/ferritin. All these are all too frequently low in people who are hypothyroid. You should also have an antibodies test (thyroid peroxidase antibodies - TPOab).

    Rod

  • Thanks Rod - the ranges I was given when the results came through were:-

    TSH 033 - 5.5 (mine was 113.60)

    Thyroxine - 12 - 22 (mine was 1.7)

    Kirsty

  • That is indeed, very, very low.

    I did not explain in my first reply, it is usual to get an antibody test when diagnosed to find out if you have autoimmune thyroid disease (often called Hashimoto's thyroiditis). Although the basic treatment is the same, it is worth knowing as the autoimmune diseases often travel together - if you have one, you are, unfortunately, more likely to have another.

    100 mcg is an unusual starting dose - more often 50or even 25. So long as you feel OK that is fine, but some people struggle to cope when they first start.

  • Typo in my previous message

    TSH 0.3 - 5.5

    T4 12 - 22

    Kirsty

  • I was just wondering how much levothyroxine you are on and when your doc has said to go back for another test?

    Also, are you taking your levo at least an hour before food, with water only and well away from any supplements?

    Also, you need to be aware that some other meds can affect the absorption of levothyroxine.

    thyroiduk.org.uk/tuk/treatm...

    Louise

    xxx

  • Thanks Louise - I have been started on 100 mg of Levothyroxine to (in doctors words) give me a boost - I was a little shaky for the next few days, but it has settled now. I take the tablet with water as soon as I get up and don't use any other supplements.

    I am back for more blood tests at the end of January and then see my doctor the following week - I am expecting my meds to increase.

    Kirsty x

  • Hi Thomas21

    Wow its a wonder you weren't on the point of collapse. I felt bad enough and my TSH was 11.9. It only goes to show that we are all different.

    It is very early days and you probably won't feel any better yet but in time and with sufficient medication you can get well. Learn as much as you can about Hypothyroidism and how to manage it.

    I agree with Helvella about your GP so do take care,

    Betty x

  • Thanks Betty - there were some days I didn't think I'd see Xmas, let alone New Year - I just wonder (but don't like to think about it too much) what could've happened had I not pushed for a blood test - or waited until after Xmas when I could get an appointment at the Drs. I am just so glad for my tenacious nature and went along to the hospital on my own steam.

    Kirsty x

  • Your TSH is far too high - I thought mine was bad enough at 100 and know how ill I felt - and I would ask to be referred to an Endocrinologist and change your doctor immediately

    As I have said before, doctors are not trained in clinical symptoms and the fact that your face was swollen and speech problems (probably your tongue has swollen too) should have been red flags. Doctors trained before the TSH blood test would have diagnosed immediately on your symptoms and started treatment.

    If you can get a copy of your thyroid blood test results complete with the ranges and post here so that someone will comment. Tell us what dose of levothyroxine you are on (you should be increased gradually about every four weeks) but it is a slow process to get better and I hope you get some improvement soon.

    Regarding your results being extreme - yes they are. Doctors are told to prescribe if TSH is 10 but some prescribe before you reach that number.

  • Thanks for your reply - yes, as I thought - quite extreme. I had never felt so poorly in my life, and I felt that I was being a nuisance (I can count on one hand the times I have visited the doctor in the last 25 years - except when pregnant). The ranges I was given were:-

    TSH 0.3 - 5.5 and Thyroxine 12 - 22 and have initially been prescribed 100 mg of Levothyroxine - I have another blood test at the end of Jan and see my GP the week after for the results.

    My face is now not as swollen and the water sacks beneath my eyes have reduced (thank goodness). My son attained a masters degree in the midst of all this and there are no photos of us together at his graduation because I looked so awful! I couldn't bear to be photographed. Call it vanity, but the way I looked didn't help the way I felt.

    Hopefully things will continue to improve.

    Kirsty

  • Kirsty

    My husband has a similar experience to you. His TSH was 120, he had such obvious symptoms, bloated face and eyes, couldnt stay awake or function normally at all. I knew that something was very seriously wrong but his gp gave him prozac and said he was depressed. He said he though he was going to die. He got a blood test because I confronted his GP, and it was then discovered he was hypo. I dread to think what could have happened if I hadnt fought for him to be tested.

    The best advice I can offer is read and learn about hypo and take control and monitor your own health as many GPs just dont know enough about the condition.

    best wishes

  • Thank you for all your replies and advice.

    Kirsty x

  • Well - as I have read on this site you can take a dip after a couple of weeks of feeling great after starting medication. This is what happened to me on Thursday last week after only 2 weeks on levothyroxine. My speech was becoming slow and slurred again, eyes had started to puff up and I was sleeping a full 12 hours and wanting more. I rang my surgery and was told there were no appointments for my specific doctor until the end of January (see above, I wasn't particularly happy with her anyway for reasons which are self explanatory!), and was told to ring on Friday morning to see if I could get in with another doctor. I managed to get an appointment on the Friday. I was really anxious as I thought I may be seen as impatient as I had more blood tests planned in at the end of the month. The doctor I saw was brilliant - he was so empathic and understanding and said that he had never seen results like mine in 15 years of being a GP. He arranged another blood test straight away and has increased my dose from 100mg - 150mg. Not the usual step he said, but my case was not usual either! Although yesterday I still felt lousy, today I am feeling much better. I have now changed to this GP, and I urge anyone not happy with their GP, to change. It is amazing how much better I feel knowing that he is taking my condition seriously.

    Kirsty

You may also like...